Flash Flood, Reeves
- When
- September 17, 4:45 PM CST to 7:00 PM CST
- Where
- Reeves County, Pecos
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.420, -103.480
Six inches of water flowed across Cedar Street in Pecos.
Ongoing showers along the Pecos River were enhanced by an upper level disturbance that moved through west Texas. Atmospheric lift and moisture resulted in thunderstorms, producing flash flooding across Reeves County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Ongoing showers along the Pecos River were enhanced by an upper level disturbance that moved through west Texas. Atmospheric lift and moisture resulted in thunderstorms, producing flash flooding across Reeves County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 1:10 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT MON SEP 17 2007 .SHORT TERM... UPPER LONG WAVE TROUGH OVER THE WESTERN CONUS WILL SLOWLY MOVE TOWARD THE CWA TONIGHT. AN UPPER LEVEL DISTURBANCE ROUNDING THE BASE OF THE MAIN TROUGH WILL MOVE ACROSS THE AREA THIS EVENING. AT THE SURFACE A TROUGH WILL DEVELOP OVER THE WESTERN CWA AND MOVE ACROSS THE AREA DURING THE EVENING. SHOWERS AND THUNDERSTORMS ARE ONGOING THIS AFTERNOON FROM THE WESTERN PERMIAN BASIN EXTENDING ACROSS THE STOCKTON PLATEAU TO THE BIG BEND AREA. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING INTO THE NIGHT AS THE UPPER LEVEL SYSTEM CONTINUES TO TRACK ACROSS THE AREA. THE PRECIPITATION SHOULD BEGIN TO TAPER OFF FROM WEST TO EAST AFTER 06Z. INSTABILITY WILL MARGINAL AT BEST...THEREFORE SEVERE WEATHER IS NOT EXPECTED. WITH PW/S IN EXCESS OF ONE INCH...SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL. THE FOCUS FOR THE PRECIPITATION IS EXPECTED TO BE OVER THE WESTERN CWA DURING THE EVENING...THEN AS THE SHORTWAVE CONTINUES TO MOVE EAST...THE FOCUS WILL SHIFT TO THE EASTERN PART OF THE AREA AFTER MIDNIGHT. CLOUD COVER AND SOUTHERLY TO SOUTHEASTERLY WINDS IN THE 10 TO 15 MPH RANGE WILL INHIBIT RADIATIONAL COOLING. TEMPERATURES WILL BE MILD TONIGHT WITH MOST READINGS IN THE 60S AND 70S. A FEW READINGS IN THE 50S CAN BE EXPECTED IN THE HIGHER ELEVATIONS OF THE DAVIS AND GUADALUPE MOUNTAINS. .LONG TERM... THE UPPER LEVEL SHORTWAVE TROUGH CURRENTLY LOCATED NEAR THE FOUR CORNERS REGION WILL CONTINUE TO MOVE INTO THE CENTRAL PLAINS ON TUESDAY. BOTH THE GFS AND THE WRF ARE IN GOOD AGREEMENT ON THE PROGRESSION OF THIS FEATURE. BY TUESDAY AFTERNOON...THE ASSOCIATED SURFACE TROUGH IS EXPECTED TO EXTEND FROM NORTHWEST PORTIONS OF THE PERMIAN BASIN SOUTHWESTWARD INTO THE BIG BEND AREA. THIS SURFACE TROUGH SHOULD BE THE FOCUS FOR CONVECTIVE INITIATION BY TUESDAY AFTERNOON. WITH THE AFOREMENTIONED SURFACE TROUGH COINCIDENT WITH THE 850 MB THETA-E RIDGE...LIFTED INDICES IN THE -2 TO -4 RANGE...AND THE BEST SURFACE AND 850 LOW LEVEL MOISTURE CONVERGENCE AXIS...INITIATION OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED TUESDAY AFTERNOON...GENERALLY ALONG A HOBBS TO WINK TO ALPINE LINE. STEERING WINDS WOULD SUPPORT A SLOW EAST OR SOUTHEAST MOVEMENT OF THESE STORMS INTO THE EVENING HOURS. WHILE THERE ARE RELATIVELY WEAK MID LEVEL WIND FIELDS EXPECTED...THE LACK OF DEEP MOISTURE SHOULD PRECLUDE SIGNIFICANT POTENTIAL FOR FLASH FLOODING ACROSS THE AREA ON TUESDAY. AS THE UPPER SHORTWAVE AND ASSOCIATED SFC TROUGH SLIDE EAST OF THE AREA...RAIN CHANCES SHOULD LESSEN WEDNESDAY THROUGH SATURDAY. ABUNDANT LOW LEVEL MOISTURE AND SLIGHT AFTERNOON AND EVENING INSTABILITIES DO WARRANT MENTION OF SOME SLIGHT CHANCE POPS ACROSS THE COUNTY WARNING AREA. HOWEVER...A LACK OF A LOW LEVEL FOCUSING MECHANISM OR MID AND UPPER LEVEL SHORTWAVE ENERGY SUPPORT WILL KEEP THE AREA GENERALLY ON THE DRIER SIDE. THE GFS AND THE WRF BOTH SHOW ANOTHER UPPER LEVEL SYSTEM DIGGING SOUTHWARD INTO THE FAR WEST U.S. BY THURSDAY EVENING. THE MODELS DIFFER IN POSITIONING AND TIMING OF THIS NEXT SYSTEM. HOWEVER... PRIMARY INDICATIONS ARE THAT THE IMPACT ON OUR COUNTY WARNING AREA WEATHER WILL BE MINIMAL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 85 71 88 / 30 20 10 10 CARLSBAD NM 67 92 68 92 / 40 20 10 10 DRYDEN TX 72 91 71 90 / 30 30 20 20 FORT STOCKTON TX 68 90 69 90 / 30 20 10 20 GUADALUPE PASS TX 60 87 63 87 / 40 20 10 10 HOBBS NM 68 90 69 90 / 30 20 10 10 MARFA TX 54 84 56 83 / 30 20 20 20 MIDLAND INTL AIRPORT TX 71 88 72 89 / 30 20 10 10 ODESSA TX 69 88 73 90 / 30 20 10 10 WINK TX 72 92 72 93 / 30 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 54/77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1255 PM CDT MON SEP 17 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1255 PM CDT MON SEP 17 2007 /1155 AM MDT MON SEP 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT ACROSS THE REGION. THE MAIN CONCERN WITH THUNDERSTORMS WILL BE LOCALLY HEAVY HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. IN ADDITION THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY MAINLY EAST OF A HOBBS...WINK TO ALPINE LINE. THE GREATEST AREAL COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION OF WEST TEXAS. A FEW STORMS COULD BE ON THE STRONG SIDE WITH GUSTY WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 251 PM CDT MON SEP 17 2007 NMZ028-172045- EDDY COUNTY PLAINS- 151 PM MDT MON SEP 17 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF LOCO HILLS AT 151 PM MDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTH CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF MARBLES...HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 PM CDT MON SEP 17 2007 NMZ028-034-TXZ059-172245- SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING- 351 PM MDT MON SEP 17 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LOVING... SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF RED BLUFF LAKE AT 351 PM MDT/451 PM CDT/...MOVING NORTHEAST AT 10 MPH. GUSTY WINDS UP TO 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 flash flood. Local standard time, as filed.
Six inches of water flowed across Cedar Street in Pecos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54553.